Mathematics as (multi)cultural practice: Irish lessons from the Polish weekend school

Show simple item record O'Brien, Stephen Long, Fiachra 2013-01-14T12:22:42Z 2013-01-14T12:22:42Z 2012 2012-12
dc.identifier.citation O'Brien, S. and Long F. (2012) 'Mathematics as (multi)cultural practice: Irish lessons from the Polish weekend school'. American Journal of Mathematics, 5 (2):133-156. en
dc.identifier.volume 5 en
dc.identifier.issued 2 en
dc.identifier.startpage 133 en
dc.identifier.endpage 156 en
dc.identifier.issn 2151-2612
dc.description.abstract In this article, the authors challenge the erroneous assumption that mathematics is universal, and thus culturally neutral, by critically investigating diverse cultural meanings and “ways of knowing” that influence individual/social (affective) forms of identity. The authors begin by briefly detailing the structural features of a Polish weekend school and providing an overview profile of the Polish community living in Ireland. The rationale for the “weekend” school is then discussed from both Polish and Irish perspectives. Empirical data suggest a greater need for “parallel integration,” whereby two divergent education systems attempt to culturally coalesce at some level of school policy and/or mathematics classroom practice. en
dc.format.mimetype application/pdf en
dc.language.iso en en
dc.publisher Georgia State University en
dc.rights © Stephen O'Brien and Fiachra Long en
dc.rights.uri en
dc.subject Irish cultural lessons en
dc.subject Multicultural mathematics en
dc.subject Parallel integration en
dc.subject Polish weekend school en
dc.subject.lcsh Culture and education en
dc.title Mathematics as (multi)cultural practice: Irish lessons from the Polish weekend school en
dc.type Article (peer-reviewed) en
dc.internal.authorurl en
dc.internal.authorcontactother Stephen O'Brien, Education, University College Cork, Cork, Ireland. +353-21-490-3000 Email: en
dc.internal.availability Full text available en 2013-01-03T15:26:42Z
dc.description.version Published Version en
dc.internal.rssid 111265493
dc.description.status Peer reviewed en
dc.identifier.journaltitle Journal of Urban Mathematics Education en
dc.internal.copyrightchecked Yes. CORA - The copyright for articles in JUME is retained by author(s), with first use publication rights granted to JUME. By virtue of their appearance in this open access journal, articles are free to use with proper attribution in educational and other non-commercial settings. en
dc.internal.licenseacceptance Yes en
dc.internal.placepublication Atlanta, GA en
dc.internal.IRISemailaddress en

Files in this item

This item appears in the following Collection(s)

Show simple item record

This website uses cookies. By using this website, you consent to the use of cookies in accordance with the UCC Privacy and Cookies Statement. For more information about cookies and how you can disable them, visit our Privacy and Cookies statement